Facebook Pixel
EmpowHER Guest


By Anonymous October 8, 2010 - 6:34am
Rate This

2 weeks ago i was put on clindamycin 4 times a day for chest infection.i know this is not the front line antibiotics for chest infection but i am allergic to most antibiotics which give me chest pain.i had chest pain already with the infection but after 4 days i had to discontinue it because still had chest pains.another trip to docs saw that infection had gone..after 2 or 3 days of starting with it i got diahorea but expected that but i stopped the course on sunday and still have the diahorea on thursday.

went to speak to the pharmcist yesterday ..she told me to go to the hospital as clindmycin can cause c diff and other bowel problems.she frighten the life out of me..went to the hospital and the doc i saw said was ok..he took blood pressure and felt stomach..diahorea semi solid but still tummy irritation and scared to eat anything..ive been taking probiotics as from yesterday..can anyone tell me how long this is likely to last..im not going as much as i was i stop the course sunday and its now friday.am also worried that i still might get the cdiff or other related problems to this antibiotic..doc said blood pressure and pulse normal which is a good indication that no problems.
many thanks
any advice would be great

Add a Comment4 Comments

EmpowHER Guest

thank you so much for your reply..youve really eased my mind..even though the doc said is ok and didnt take a stool sample i was still scared that i could get the cdiff..im going on holiday next week and worried something will happen when im away..was so pleased when you said that if immune system couldnt handle it if it was cdiff then there is medication to treat it.the pharmacist frightened the life out of me..also have rotten lower back pain and wondering if clindamycin is causing that..havnt noticed a distintive smell so thats a good thing.will see how it is in the next few days..hoping it will calm down..its not as bad as it was so was where was going 7 or 8 times a day now its about 3 but still yucky ..want to take painkillers for the back ache and cramps but am concerned that it will slow down the digestive system and will take more time to pass this through.. does it take a long time for it to stop once clindmycin is discontinued and could it get any worse and become cdiff now if it seems to be improving[if you see what i mean] thank you so much.you ve made me feel a lot better..

October 8, 2010 - 7:14am
(reply to Anonymous)

If you are improving it likely isn't CDiff, although it's not impossible. Be sure to use obsessive hygiene/handwashing until you know for sure because if it is CDiff you don't want to pass it to anyone else.

I've been there with the antibiotics and GI issues. It really sucks when you are already sick and the treatment makes you sicker! But if you are improving you are probably fine. How long it takes to resolve depends a lot on the person, some people don't even get the diarrhea so it is very individual.

Don't worry. It won't help. I bet you are fine. Just enjoy your holiday!

October 8, 2010 - 7:48am
EmpowHER Guest
Anonymous (reply to Cary Cook BSN RN)

i wont be taking clindamycin again in a hurry..thank you very much indeed.. youve really helped me and delivered in a no nonsense caring way..what a great website..

October 8, 2010 - 8:28am

Hi Anonymous

Did the doctor get a fecal sample? That is how CDiff would be diagnosed.

It is really common to get diarrhea with many antibiotics. Sometimes probiotics help; usually as a nurse I recommend people eat yogurt every day while on antibiotics. In addition, until the diarrhea resolves you could avoid acidic and irritating foods.

Not to be too gross, but CDiff has a distinctive odor...working on the hospital unit, we could hit the floor for a shift and pick out which patients had it. So a really strong odor that is unusual for you would be another possible symptom.

If the diarrhea continues you might see your primary provider for a test kit to give a fecal sample. You do it at home and bring in a tiny tube. It sounds yucky but it isn't bad or embarrassing-you aren't walking in the office with a big bag or anything. That way they can test for CDiff.

More than likely, though, once you are off the antibiotics for a bit things will settle down. Even if it is CDiff, unless you have a compromised immune system you can take medication to treat it. If you want to discuss this further, please let me know. Thanks for writing and I hope you feel better soon.

October 8, 2010 - 6:56am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.